Despite the continuing campaign of disinformation and intimidation of critics, one physician close to the Sharon treatment at Hadassah Hospital revealed today that the "administering of the blood-thinning medication after the first stroke" was a "screw up."
A cerebral hemmorrage in these circumstances is often the result of overly aggressive anticoagulation. From the first reports, my neurologist correspondent presciently insisted that he be treated with nothing more than aspirin in terms of a blood-thinning agent.
Shortly thereafter, the claim was bolstered by the revelation that there was utter neglect in planning for the eventuality of a hemorrhage. To our knowledge, IRIS has been the only source that has explained that this was the most probable risk given the anticoagulation strategy chosen.
Here are excerpts from the article, which finally answers some of the many outstanding questions:
Prime Minister Ariel Sharon received anticoagulant drugs despite suffering from a disease of the blood vessels in the brain which, if diagnosed, would almost certainly have prevented doctors from prescribing these drugs - which are known to increase the risk of strokes and brain hemorrhage. One doctor close to the situation told Haaretz Monday that the disease was diagnosed by doctors treating Sharon at Hadassah University Hospital during his current hospitalization.
The disease, cerebral amyloid angiopathy (CAA) could have greatly increased the risk of a brain hemorrhage, following the administration of the medication that he received after his first stroke Dec. 19, Haaretz has learned.
The diagnosis ocurred after examining CT scans Sharon has undergone, according to testimony presented Monday to Haaretz by a medical source involved in the treatment of the prime minister.
Ron Krumer, Hadassah's external affairs director, said in response "We are busy treating the prime minister and fighting to save his life. We are not dealing with anything else."
The doctor who provided the testimony defined the administering of the blood-thinning medication after the first stroke as a "screw up."
According to the medical testimony, had the disease been detected when Sharon was admitted to Hadassah University Hospital after his first stroke, the doctors would probably have refrained from administering the blood-thinning medication, which, as doctors believe, led to the subsequent severe hemorrhaging and the prime minister's current condition....The medical testimony given to Haaretz on Monday reinforces the questions raised regarding the quality of the treatment and supervision Sharon received in recent weeks, following his hospitalization after the first stroke he suffered.
As reported in Haaretz, senior doctors - including two hospital directors and a senior physician at Hadassah itself - have raised numerous questions since Sharon's hospitalization regarding his medical supervision over the past two weeks; the administering of the blood-thinning medication; the dosage administered; the medical and laboratory supervision in the wake of administering the blood-thinning medication; and the decision to perform the cardiac catheterization as well as its timing....A senior doctor told Haaretz Monday night that CAA is one of the main causes of cerebral bleeding in elderly individuals, and that studies in recent years have shown that the administering of blood-thinning medication to individuals with CAA is a "significant factor" in causing cerebral hemorrhages.
The central question now, said the senior doctor, concerns whether the MRI after the first stroke made it possible to identify the illness or signs of a possible illness.
"If the image facilitates identifying the illness and this wasn't done, then it appears that we are dealing with a significant failure on the part of Hadassah," the doctor said. "However, it is important to note that it is difficult to diagnose this illness by means of computer imaging only."
There is no need to determine if CAA could have been diagnosed from the first stroke workup to determine poor judgement. Rather, Sharon's team clearly should have been more concerned about the bleeding risk. Since they have not released information to suggest a substantial clot risk requiring aggressive (heparin) anticoagulation it remains questionable why they chose such a course of action that at least in retrospect clearly contributed significantly to his deterioration.